Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 7, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 28, 1999, 7:54 PM EDT for Saint Clair County, Michigan. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1999, 7:54 PM EDT (23:54 UTC)
- Expired
- Jul 28, 1999, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:05 PM EDT | Tornado F1 | Jeddo, MI | |
| Jul 28, 8:09 PM EDT | Thunderstorm Wind 52 | Ruby, MI | |
| Jul 28, 8:15 PM EDT | Hail 1 | Kimball, MI | |
| Jul 28, 8:26 PM EDT | Thunderstorm Wind 52 | Port Huron, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDTX 282354 RRA TORDTX MIC147-290045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 754 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... ST. CLAIR COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 845 PM EDT * AT 751 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 18 MILES NORTHWEST OF PORT HURON OR 10 MILES WEST OF LAKEPORT... MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LAKEPORT BY 805 PM EDT FARGO BY 805 PM EDT PORT HURON BY 820 PM EDT SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS OR PILLOWS. BT/ROK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:55 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 3:55 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 PM EDT WED JUL 28 1999 WATCHING AND WAITING... ATMOSPHERE THIS AFTERNOON IS EXTREMELY UNSTABLE WITH SURFACE BASED LI/S TO MINUS 11 ACROSS WESTERN LOWER...AND MINUS 3 TO MINUS 8 ACROSS CWA. CAPES AROUND 3300 J/KG ON A MODIFIED SOUNDING OF 88/68...AND LOW 70 TDS PREVALENT ACROSS SRN CWA...SO CAPES EVEN HIGHER. ALL THAT IS LACKING IS A BOUNDARY TO INITIATE CONVECTION. SURFACE TROUGH EXTENDING FROM NORTHWEST LOWER TO MKE OFFERS LIKELY SOURCE OF SURFACE CONVERGENCE. RUC INDICATES THIS TROUGH MAKING SLOW...STEADY PROGRESS TOWARD CWA...REACHING THUMB BY 00Z AND INTO FAR SOUTHEAST LOWER BY 03Z. POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUES WITH 30 TO 50 KNOT WINDS AT MID LEVELS AND DRY AIR AT MID LEVELS. MOST LIKELY THREAT OF SEVERE WOULD BE WINDS TO 70 MPH AND HAIL TO ONE INCH. WILL CARRY SCATTERED THUNDERSTORMS FOR TONIGHT. TOMORROW...MORNING RESPITE...BEFORE WE DO IT ALL OVER AGAIN. INGREDIENTS IN PLACE FOR ANOTHER POTENTIAL BOUT OF SEVERE WEATHER LATE TOMORROW AFTERNOON/EVENING. FRONT APPROACHES CWA TOWARD EVENING...WITH POTENT 850 MB THETA-E ADVECTION /850 MB WINDS TO 40 KNOTS/...CAPES TO 3000 J/KG AND 500 MB WINDS 40 TO 50 KNOTS. ETA DOES INDICATE CINS TO ABOUT 100 J/KG...BUT NOT AT ALL CERTAIN THOSE ARE IN THE BALL PARK. SO...AGAIN...WILL GO WITH SCATTERED THUNDERSTORMS... FOR AFTERNOON. TOMORROW NIGHT...CONTINUING ON THEME FROM ABOVE...WILL CONTINUE THUNDERSTORMS AND SEVERE POTENTIAL AS FRONT APPROACHES AND CLEARS CWA BY 03Z TO 07Z NORTH TO SOUTH. BY FRIDAY...WEAK SURFACE RIDGING BUILDS IN TO OFFER PARTLY SUNNY SKIES AND DRY CONDITIONS. ON TEMPS...FAN AND FWC MAX TEMPS SOME 10 DEGREES APART FOR TOMORROW AND ABOUT 5 DEGREES ON FRIDAY. WILL LEAN TOWARD FWC/S BUT KNOCK OFF ABOUT 3 DEGREES TOMORROW AND NEAR FWC/S ON FRIDAY. MIN TEMPS ALSO SUSPECT WITH TDS INTO THE 70S ACROSS SRN CWA NOW...AND SOON TO BE IN 70S ACROSS ENTIRE CWA. FWC PROGS TDS CONSISTENTLY IN LOW TO MID 60S THROUGH FORECAST PERIOD. WILL UP MIN TEMPS BY ABOUT A CAT GIVEN LIKELY TDS IN THE 70S FOR MOST OF THE PERIOD. RE HEAT ADVISORY POTENTIAL...T/TD OF 95/72 YIELDS HEAT INDEX OF 105. POSSIBLE THAT DET COULD REACH THIS LEVEL TOMORROW...BUT AT THIS POINT NOT CLEAR THAT WOULD LAST FOR THE REQUIRED 3 HOURS. IN ADDITION...CLOUD COVER FROM EXPECTED OVERNIGHT CONVECTION MAY ALSO LIMIT TOMORROW/S MAX TEMPS. SO FOR THIS ISSUANCE WILL NOT ISSUE HEAT ADVISORY FOR TOMORROW. AND THE EXTENDED... MRF...CANADIAN...AND ECMWF IN GOOD AGREEMENT THROUGH FORECAST PERIOD. CWA TO REMAIN UNDER WEST-NORTHWEST FLOW ALOFT THROUGH THE PERIOD. FRONT MOVES THROUGH CWA SATURDAY AND STALLS ALONG OHIO VALLEY. IN ITS WAKE...STRONG CANADIAN HIGH PRESSURE BUILDS IN...AND RESIDES OVER CWA THROUGH UNTIL TUESDAY WHEN PLAINS LOW MOVES TOWARD CWA. PRECIP CHANCES WILL BE BEST EARLY AND LATE IN THE PERIOD. WILL CARRY SHOWERS AND THUNDERSTORMS ON SATURDAY...ALTHOUGH SOME ACTIVITY COULD LINGER INTO SUNDAY MORNING. FOR NOW THOUGH...WILL CONTINUE WITH DRY SUNDAY. DRY CONDITIONS WILL BE IN THE OFFING FOR SUNDAY THROUGH TUESDAY...WITH INCREASING CHANCE OF SHRA/TSRA FOR WEDNESDAY. WILL NOT DEVIATE TOO FAR FROM FMR DAYTIME TEMPS...BUT WILL COOL NIGHT TEMPS SLIGHTLY FOR MONDAY/TUESDAY LOWS WITH SURFACE HIGH PRESSURE RIDGE OVERHEAD. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Jul 28, 4:50 PM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 450 PM EDT WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 600 IS IN EFFECT UNTIL 1100 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 600 FOR ALL OF SOUTHEAST LOWER MICHIGAN THROUGH 11 PM EDT. THIS WATCH INCLUDES THE COMMUNITIES OF BAD AXE...CARO...LAPEER... PORT HURON...SANDUSKY...BAY CITY...FLINT...MIDLAND...OWOSSO... SAGINAW...DETROIT...ADRIAN...ANN ARBOR...HOWELL...MONROE... PONTIAC...AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH OR GREATER...AND HAIL OF DIME SIZE OR LARGER. SPOTTER ACTIVATION HAS TAKEN PLACE. WARM...HUMID AIR STREAMING NORTHEAST AHEAD OF A WEAK COLD FRONT APPROACHING SOUTHEAST LOWER MICHIGAN THIS EVENING...WILL PROVIDE FUEL FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. BECAUSE THE ATMOSPHERE IS HIGHLY UNSTABLE...SEVERE THUNDERSTORMS COULD DEVELOP AT ANY TIME ACROSS SOUTHEAST LOWER MICHIGAN. HOWEVER...THE MOST LIKELY TIMING FOR SEVERE THUNDERSTORMS IS AS FOLLOWS. THEY WILL ARRIVE IN THE TRI CITIES AREA AROUND 6 PM...FLINT AROUND 7 PM...AND THE METRO DETROIT AREA BETWEEN 8 PM AND 9 PM. THESE STORMS WILL MOVE SOUTHEAST AT 30 MPH. DAMAGING WIND GUSTS OF 70 MPH OR GREATER WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL AROUND 1 INCH IN DIAMETER. HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY ALL OF THE ACTIVITY THAT DEVELOPS TODAY. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS ON THIS WEATHER SITUATION. BT/OKEEFE
Special weather statement, Jul 28, 4:50 PM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 450 PM EDT WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 600 IS IN EFFECT UNTIL 1100 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 600 FOR ALL OF SOUTHEAST LOWER MICHIGAN THROUGH 11 PM EDT. THIS WATCH INCLUDES THE COMMUNITIES OF BAD AXE...CARO...LAPEER... PORT HURON...SANDUSKY...BAY CITY...FLINT...MIDLAND...OWOSSO... SAGINAW...DETROIT...ADRIAN...ANN ARBOR...HOWELL...MONROE... PONTIAC...AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH OR GREATER...AND HAIL OF DIME SIZE OR LARGER. SPOTTER ACTIVATION HAS TAKEN PLACE. WARM...HUMID AIR STREAMING NORTHEAST AHEAD OF A WEAK COLD FRONT APPROACHING SOUTHEAST LOWER MICHIGAN THIS EVENING...WILL PROVIDE FUEL FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. BECAUSE THE ATMOSPHERE IS HIGHLY UNSTABLE...SEVERE THUNDERSTORMS COULD DEVELOP AT ANY TIME ACROSS SOUTHEAST LOWER MICHIGAN. HOWEVER...THE MOST LIKELY TIMING FOR SEVERE THUNDERSTORMS IS AS FOLLOWS. THEY WILL ARRIVE IN THE TRI CITIES AREA AROUND 6 PM...FLINT AROUND 7 PM...AND THE METRO DETROIT AREA BETWEEN 8 PM AND 9 PM. THESE STORMS WILL MOVE SOUTHEAST AT 30 MPH. DAMAGING WIND GUSTS OF 70 MPH OR GREATER WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL AROUND 1 INCH IN DIAMETER. HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY ALL OF THE ACTIVITY THAT DEVELOPS TODAY. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS ON THIS WEATHER SITUATION. BT/OKEEFE
Local storm report, Jul 28, 7:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
742 PM EDT WED JUL 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM ELMER MI 2.75 INCH HAIL
07/28/99 SANILAC
0710 PM BAD AXE MI WIND DAMAGE
07/28/99 HURON LARGE TREE DOWN AND LARGE
TREE BRANCHES DOWN
0735 PM MIDLAND MI .75 INCH HAIL
07/28/99 MIDLANDLocal storm report, Jul 28, 7:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
742 PM EDT WED JUL 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM ELMER MI 2.75 INCH HAIL
07/28/99 SANILAC
0710 PM BAD AXE MI WIND DAMAGE
07/28/99 HURON LARGE TREE DOWN AND LARGE
TREE BRANCHES DOWN
0735 PM MIDLAND MI .75 INCH HAIL
07/28/99 MIDLANDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:25 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 50 min |
| Jul 28, 6:38 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac | 52 min |
| Jul 28, 6:49 PM EDT | Tornado Warning | DTX | Sanilac | 41 min |
| Jul 28, 7:30 PM EDT | Tornado Warning | DTX | Sanilac | 45 min |
| Jul 28, 7:38 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 37 min |
| Jul 28, 7:49 PM EDT | Flash Flood Warning | DTX | Sanilac | 86 min |
| Jul 28, 7:49 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 56 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.